Aminophylline Overdose Overview
Another name for Aminophylline Overdose is Theophylline Toxicity.
What is theophylline toxicity?
A person with theophylline toxicity has symptoms caused by abnormally high levels of theophylline in the bloodstream. Theophylline is used to treat asthma and chronic obstructive pulmonary disease. The dose of theophylline is adjusted to maintain blood levels within a certain range. Theophylline toxicity may occur when a person take too much of the medication, or when another medication interrupts the normal breakdown of theophylline.
What are the symptoms of theophylline toxicity?
Symptoms of theophylline toxicity include diarrhea, poor appetite, dizziness, fatigue, headache, insomnia, nausea, and palpitations. Symptoms of worsening theophylline toxicity include tremor, vomiting, difficulty breathing, rapid pulse, confusion, or seizures.
How does the doctor treat theophylline toxicity?
Treatment for theophylline toxicity includes stopping theophylline, medication for an abnormal heart rhythm, medication for seizures. Additional treatment may include activated charcoal, which absorbs the drug in the intestine.
Continue to Aminophylline Overdose Risk Factors
- Henderson JH, McKenzie CA, Hilton PJ, Leach RM. Continuous venovenous haemofiltration for the treatment of theophylline toxicity. Thorax. 2001 Mar;56(3):242-3. 
- Krieger AC, Takeyasu M. Nonconvulsive status epilepticus in theophylline toxicity. J Toxicol Clin Toxicol. 1999;37(1):99-101. 
- Ram FS, Jardin JR, Atallah A, Castro AA, Mazzini R, Goldstein R, Lacasse Y, Cendon S. Efficacy of theophylline in people with stable chronic obstructive pulmonary disease: a systematic review and meta-analysis. Respir Med. 2005 Feb;99(2):135-44.